OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 22, Iss. 2 — Feb. 1, 2005
  • pp: 289–298

Helmholtz-Gauss waves

Julio C. Gutiérrez-Vega and Miguel A. Bandres  »View Author Affiliations


JOSA A, Vol. 22, Issue 2, pp. 289-298 (2005)
http://dx.doi.org/10.1364/JOSAA.22.000289


View Full Text Article

Acrobat PDF (887 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

A detailed study of the propagation of an arbitrary nondiffracting beam whose disturbance in the plane z = 0 is modulated by a Gaussian envelope is presented. We call such a field a Helmholtz-Gauss (HzG) beam. A simple closed-form expression for the paraxial propagation of the HzG beams is written as the product of three factors: a complex amplitude depending on the z coordinate only, a Gaussian beam, and a complex scaled version of the transverse shape of the nondiffracting beam. The general expression for the angular spectrum of the HzG beams is also derived. We introduce for the first time closed-form expressions for the Mathieu-Gauss beams in elliptic coordinates and for the parabolic Gauss beams in parabolic coordinates. The properties of the considered beams are studied both analytically and numerically.

© 2005 Optical Society of America

OCIS Codes
(050.1960) Diffraction and gratings : Diffraction theory
(140.3300) Lasers and laser optics : Laser beam shaping
(260.1960) Physical optics : Diffraction theory
(350.5500) Other areas of optics : Propagation

Citation
Julio C. Gutiérrez-Vega and Miguel A. Bandres, "Helmholtz-Gauss waves," J. Opt. Soc. Am. A 22, 289-298 (2005)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-22-2-289


Sort:  Author  |  Year  |  Journal  |  Reset

References

  1. J. Durnin, "Exact solutions for nondiffracting beams. I. The scalar theory," J. Opt. Soc. Am. A 4, 651-654 (1987).
  2. J. Durnin, J. J. Micely, Jr., and J. H. Eberly, "Diffraction-free beams," Phys. Rev. Lett. 58, 1499-1501 (1987).
  3. J. C. Gutiérrez-Vega, M. D. Iturbe-Castillo, and S. Chávez-Cerda, "Alternative formulation for invariant optical fields: Mathieu beams," Opt. Lett. 25, 1493-1495 (2000).
  4. J. C. Gutiérrez-Vega, M. D. Iturbe-Castillo, G. A. Ramírez, E. Tepichín, R. M. Rodríguez-Dagnino, S. Chávez-Cerda, and G. H. C. New, "Experimental demonstration of optical Mathieu beams," Opt. Commun. 195, 35-40 (2001).
  5. S. Chávez-Cerda, M. J. Padgett, I. Allison, G. H. C. New, J. C. Gutiérrez-Vega, A. T. O'Neil, I. MacVicar, and J. Courtial, "Holographic generation and orbital angular momentum of high-order Mathieu beams," Quantum Semiclassic. Opt. 4, S52-S57 (2002).
  6. M. A. Bandres, J. C. Gutiérrez-Vega, and S. Chávez-Cerda, "Parabolic nondiffracting optical wave fields," Opt. Lett. 29, 44-46 (2004).
  7. F. Gori, G. Guattari, and C. Padovani, "Bessel-Gauss beams," Opt. Commun. 64, 491-495 (1987).
  8. Y. Li, H. Lee, and E. Wolf, "New generalized Bessel-Gauss beams," J. Opt. Soc. Am. A 21, 640-646 (2004).
  9. A. P. Kiselev, "New structures in paraxial Gaussian beams," Opt. Spectrosc. 96, 479-481 (2004).
  10. A. E. Siegman, Lasers (University Science, Mill Valley, Calif., 1986).
  11. I. S. Gradshteyn and I. M. Ryzhik, Table of Integrals, Series, and Products (Academic, San Diego, Calif., 2000).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited